U.S. doctors online nowAsk doctors free
Dallas, TX
A 36-year-old female asked:

I've read diarrhea can be a side effect of antibiotic use, such as with clindamycin, but also that a more severe/dangerous form can sometimes occur. how do you know if what you have is normal antibiotic-related diarrhea or a more severe form?

2 doctor answers8 doctors weighed in
Dr. Hunter Handsfield
Infectious Disease 53 years experience
Symptom severity : A few loose stools a day usually is no problem. Get concerned and contact the doc who prescribed the antibiotic if many watery stools, cramping, fever, or if you see blood in stools.
Dr. Timothy Benik
Pediatrics 7 years experience
Normal vs Abnormal : Watery/loose stool with cramping can be normal. This should resolve within 7-10 days after completing antibiotic. As mentioned, severe abdominal pain, new onset fever, blood in stool should prompt you to have your stool tested for C. Diff, a bacterial disease, and to stop the antibiotic immediately. You also should take a daily probiotic, but not at the same time as the antibiotic.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 14, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.